Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Las Vegas, NV

July 24, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2020, 1:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 1:30 PM MST (20:30 UTC)
Expired
Jul 24, 2020, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3915 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS55 KVEF 242030
FFWVEF
AZC015-242330-
/O.NEW.KVEF.FF.W.0012.200724T2030Z-200724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
130 PM PDT Fri Jul 24 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 128 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding at low water crossings
           along Pierce Ferry Road, Diamond Bar Road, and Buck
           and Doe Road.

* Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Meadview and Grand Canyon Skywalk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3580 11415 3581 11392 3597 11379 3603 11382
      3616 11403 3595 11415 3594 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Boothe
2 follow-up statements
977 
WGUS75 KVEF 242203
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
303 PM PDT Fri Jul 24 2020

AZC015-242330-
/O.CON.KVEF.FF.W.0012.000000T0000Z-200724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
303 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 301 PM MST, Doppler radar indicates continued thunderstorm 
development over the warned area. Additional rainfall will 
contribute to any ongoing flooding.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding at low-water crossings
         along Pierce Ferry Road and Buck and Doe Road.

Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Meadview and Grand Canyon Skywalk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3580 11415 3581 11392 3597 11379 3603 11382
      3616 11403 3595 11415 3594 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Boothe
509 
WGUS75 KVEF 242323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
423 PM PDT Fri Jul 24 2020

AZC015-242333-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-200724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
423 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3580 11415 3581 11392 3597 11379 3603 11382
      3616 11403 3595 11415 3594 11415

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:04 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 24, 1:04 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
104 PM PDT Fri Jul 24 2020

SYNOPSIS...Storm chances continue today over Mohave County and the
higher elevations of the Sierra Nevada with dry conditions expected
elsewhere. Temps will continue to run near to below normal through
the weekend with a light breeze each day. Another potential shot at
increasing monsoon moisture will come mid to late next week.

&&

SHORT TERM...through Sunday.

Thunderstorms have fired up a little earlier than anticipated this
morning. Most of the towering cumulus and thunderstorm develop has
favored a north-south moisture/instability axis just east of the
Colorado River valley as well as the higher terrain across northwest
Arizona. Convection, possibly training, will continue to develop
over those areas. A mini surge of moisture has spread into the Las
Vegas valley pushing the moisture axis a little further east. With
moisture in place destabilization by this afternoon. A thunderstorm
or two can't be ruled out in the Las Vegas at this point. Steering
flow will push storms north and east off of the moisture boundary
into the unstable air to its east. Thunderstorms should have enough
instability to produce robust updrafts at times thus strong
downdrafts and downburst winds and small, possibly severe hail.
Locally, outflow gusts could be up to 50 MPH. Additionally, training
storms may result in flood concerns through the afternoon.
Without upper-level support and substantial cold pools,
thunderstorm activity should diminish with the loss of daytime
heating...

Though it's fairly weak, cyclonic flow will continue over the region
through the weekend, allowing for thunderstorm chances to increase
over the southern Sierra, while limiting convective chances
elsewhere. Left-over moisture in Mohave County will provide a slight
chance of an isolated storm on Saturday, but by Sunday conditions
will by dry with a side of cumulus.

Not much concern for gradient winds through the weekend but that may
change by early next week. Temperatures will continue to hover a
degree or two below normal through the weekend.

LONG TERM...Monday through next Friday.

Confidence in the extended forecast has decreased since yesterday.
Ensemble guidance is trending towards more shortwave disturbances
rotating through over the Southwest through next week. The
subtropical ridge is still expected to build westward but confidence
in how far west is low. Hot temperatures are still expected next
week, but we may be dealing with more wind and less moisture given
the robust shift in the probabilistic guidance.

With Tropical Storm Hannah potentially at play next, it'd be foolish
to entirely discount a moisture surge, but current trends are
looking less likely.

&&

.AVIATION...For McCarran...Southerly winds are expected
to continue through the day today across the region, generally
remaining below 10 knots. Southerly winds will decrease by 02-03Z
this evening, generally remaining below 10 knots with light and
variable winds . Scattered thunderstorms expected in the Peach
Springs and near the Mormon Mesa corridors this afternoon into the
early evening which could produce gusty outflow winds. Outflow
winds are not expected to move into the Las Vegas Valley this
afternoon, but if storms develop near Boulder City it's possible
outflow winds could reach KLAS, but confidence is very low of this
occurring especially with better low level moisture. Light winds
expected by tomorrow morning. Some FEW to SCT aoa 10 Kft possible
this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds will continue across the region today,
generally remaining below 10 knots with some occasional gusts to 15-
20 knots. Scattered showers and thunderstorms are expected to mostly
stay away from terminals today and remain across northwest AZ. Gusty
outflows are possible with any storms that develop but should remain
across northwest AZ. Typical drainage winds will resume between 03-
04Z later this evening. Expect FEW to SCT aoa 8-10 Kft. &&

.FIRE WEATHER...Thunderstorm chances will be limited to far eastern
Mohave County and the southern Sierra on Saturday. Breezy afternoon
winds are likely but not expected to be critical. Outside of the
Sierra, dry conditions are likely areawide by Sunday and will
continue into early next week. While high pressure increases over
Arizona next week, resulting in increased temperatures, atmospheric
disturbances over California will likely lead to breezy winds by
Tuesday or Wednesday. Increasing confidence in dry conditions and
limited thunderstorm chances through next week.

&&

DISCUSSION/FIRE WEATHER...Boothe
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 1:20 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 10:56 AM MSTTornado Warning Tornado observedVEFMohave34 min
Jul 24, 11:00 AM MSTAreal Flood AdvisoryVEFMohave52 min
Jul 24, 11:43 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 24, 12:44 PM MSTFlash Flood Warning Considerable damage threatVEFMohave86 min
Jul 24, 1:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 4:06 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.